Afriat's Theorem and Some Extensions to Choice under Uncertainty
AbstractThe first part of the paper reviews the methodology developed by Sydney Afriat for determining whether a finite set of price and quantity data are consistent with utility maximizing behavior by a consumer. Some extensions of his basic model to models of consumer behavior where the structure of preferences is restricted in some way are also explained. Examples of special structures are homotheticity, separability and quasilinearity of the utility function. The second half of the paper is devoted to developing Afriat type consistency tests for expected and nonexpected utility maximizing behavior.
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
Bibliographic InfoPaper provided by Vancouver School of Economics in its series Economics working papers with number erwin_diewert-2011-22.
Length: 31 pages
Date of creation: 01 Sep 2011
Date of revision: 01 Sep 2011
Contact details of provider:
Web page: http://www.economics.ubc.ca/
Revealed preference theory; Afriat inequalities; nonparametric approach to demand theory; homotheticity; separability; quasilinearity; testing for max;
Other versions of this item:
- W. Erwin Diewert, 2012. "Afriat's Theorem and some Extensions to Choice under Uncertainty," Economic Journal, Royal Economic Society, vol. 122(560), pages 305-331, 05.
- NEP-ALL-2011-09-16 (All new papers)
- NEP-MIC-2011-09-16 (Microeconomics)
- NEP-UPT-2011-09-16 (Utility Models & Prospect Theory)
You can help add them by filling out this form.
CitEc Project, subscribe to its RSS feed for this item.
- Cappelen, Alexander W. & Kariv, Shachar & Sørensen, Erik Ø. & Tungodden, Bertil, 2014. "Is There a Development Gap in Rationality?," Discussion Paper Series in Economics 8/2014, Department of Economics, Norwegian School of Economics.
- Kolesnikov, Alexander V. & Kudryavtseva, Olga V. & Nagapetyan, Tigran, 2013. "Remarks on Afriat’s theorem and the Monge–Kantorovich problem," Journal of Mathematical Economics, Elsevier, vol. 49(6), pages 501-505.
- Hjertstrand, Per & Jones, Barry E., 2013. "What Do Revealed Preference Axioms Reveal about Elasticities of Demand?," Working Paper Series 972, Research Institute of Industrial Economics.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Maureen Chin).
If references are entirely missing, you can add them using this form.